Serotonin syndrome is a potentially life-threatening drug reaction that may occur following therapeutic drug use, inadvertent interactions between drugs, overdose of particular drugs, or the recreational use of certain drugs. Serotonin syndrome is not an idiosyncratic drug reaction; it is a predictable consequence of excess serotonergic activity at central nervous system (CNS) and peripheral serotonin receptors. For this reason, some experts strongly prefer the terms serotonin toxicity or serotonin toxidrome because these more accurately reflect the fact that it is a form of poisoning. It may also be called serotonin sickness, serotonin storm, serotonin poisoning, hyperserotonemia, or serotonergic syndrome.
The excess serotonin activity produces a spectrum of specific symptoms including cognitive, autonomic, and somatic effects. The symptoms may range from barely perceptible to fatal. Numerous drugs and drug combinations have been reported to produce serotonin syndrome. Diagnosis of serotonin syndrome includes observing the symptoms produced and a thorough investigation of the patient's history. The syndrome has a characteristic picture but can be mistaken for other illnesses in some people, particularly those with neuroleptic malignant syndrome. No laboratory tests can currently confirm the diagnosis.
Treatment consists of discontinuing medications which may contribute and in moderate to severe cases administering a serotonin antagonist. An important adjunct treatment includes controlling agitation with benzodiazepine sedation. The high profile case of Libby Zion, who is generally accepted to have died from serotonin syndrome, resulted in changes to graduate medical education in New York State.
The symptoms and diagnosis of Serotonin syndrome were dramatized in a Season Two episode of the TV series House.
Other articles related to "serotonin syndrome, serotonin, syndrome":
... See also Serotonin syndrome SSRIs appear safer in overdose when compared with traditional antidepressants, such as the tricyclic antidepressants ... commonly reported severe effect following SSRI overdose is serotonin syndrome serotonin toxicity is usually associated with very high overdoses or multiple drug ingestion ... maintenance of the airways, and treatment for serotonin syndrome ...
... The most widely recognized example of serotonin syndrome was the death of Libby Zion in 1984 ...
... Serotonin syndrome has been reported when moclobemide has been taken in combination with other serotonin enhancing drugs however, due to moclobemide's reversible MAO inhibition, serotonin syndrome ... Serotonin syndrome, a potentially fatal syndrome, has been reported when trazadone was abruptly replaced with moclobemide ... at the same time or starting moclobemide too soon after discontinuing clomipramine, or other serotonin reuptake inhibitors, such as SSRIs may result in the development of a serotonin ...
Famous quotes containing the word syndrome:
“[T]he syndrome known as life is too diffuse to admit of palliation. For every symptom that is eased, another is made worse. The horse leechs daughter is a closed system. Her quantum of wantum cannot vary.”
—Samuel Beckett (19061989)